We present a new method to compute formulas for the action on monomials of a generalization of binomial approximation operators of Popoviciu type, or equivalently moments of associated discrete probability distributions with ﬁnite support.
These quantities are necessary to check the assumptions of the Korovkin Theorem for approximation operators, or equivalently the Feller Theorem for convergence of the probability distributions.
Our method uniﬁes and simpliﬁes computations of well-known special cases. It only requires a few basic facts from Umbral Calculus.
We illustrate our method to well-known approximation operators and probability distributions, as well as to some recent q-generalizations of the Bernstein approximation operator introduced by Lewanowicz and Wozny, Lupas and Phillips.
(Tiberiu Popoviciu Institute of Numerical Analysis)
approximation operators of Popoviciu type; moments; Umbral Calculus; Sheﬀer sequences; basic sequences; delta operators
See the expanding block below.
SPOR Report 2005-04, Department of Mathematics and Computer Science, Technische Universiteit Eindhoven
About this paper
 M. Craciun, Approximation operators constructed by means of Sheffer sequences, Rev. Anal. Numer. Theor. Approx. 30 (2) (2001) 135–150.
 A. Di Bucchianico, Probabilistic and analytical aspects of the umbral calculus, Vol. 119 of CWI Tracts, CWI, Amsterdam, 1997.
 F. Altomare, M. Campiti, Korovkin-type approximation theory and its applications, Walter de Gruyter & Co., Berlin, 1994, appendix A by Michael Pannenberg and Appendix B by Ferdinand Beckhoff.
 J. Goldstein, Some applications of the law of large numbers, Bol. Soc. Brasil. Mat. 6 (1) (1975) 25–38.
 D. D. Stancu, Use of probabilistic methods in the theory of uniform approximation of continuous functions, Rev. Roumaine Math. Pures Appl. 14 (1969) 673–691.
 C. Manole, Approximation operators of binomial type, Seminar on Numerical and Statistical Calculus 9 (1987) 93–98.
 P. Sablonniere, Positive Bernstein-Sheffer operators, J. Approx. Theory 83 (3) (1995) 330–341.
 A. Di Bucchianico, D. Loeb, A selected survey of umbral calculus, Electron. J. Combin. 2 (1995 / 2001) Dynamic Survey 3, 28 pp. (electronic).
 G.-C. Rota, D. Kahaner, A. Odlyzko, On the foundations of combinatorial theory VII. Finite operator calculus, J. Math. Anal. Appl. 42 (1973) 684–760.
 S. Lewanowicz, P. Wozny, Generalized Bernstein polynomials, BIT 44 (1) (2004) 63–78.
 A. Lupas, A q-analogue of the Bernstein operator, in: Seminar on Numerical and Statistical Calculus (Cluj-Napoca, 1987), Univ. “Babes-Bolyai”, Cluj, 1987, pp. 85–92.
 G. Phillips, Bernstein polynomials based on the q-integers, Ann. Numer. Math. 4 (1-4) (1997) 511–518, the heritage of P. L. Chebyshev: a Festschrift in honor of the 70th birthday of T. J. Rivlin.
 T. Popoviciu, Remarques sur les polynomes binomiaux, Bul. Soc. Sti. Cluj 6 (1931) 146–148, zbl. 2, 398.
 D. D. Stancu, M. R. Occorsio, On approximation by binomial operators of Tiberiu Popoviciu type, Rev. Anal. Numer. Theor. Approx. 27 (1) (1998) 167–181.
 A. Lupas, Approximation operators of binomial type, in: New developments in approximation theory (Dortmund, 1998), Birkhauser, Basel, 1999, pp. 175–198.
 O. Agratini, Binomial polynomials and their applications in approximation theory, Conf. Semin. Mat. Univ. Bari 281 (2001) 1–22.
 V. Mihesan, Positive linear operators, Editura U.T.Pres, Cluj-Napoca, Romania, 2004.
 G. Moldovan, Discrete convolutions and linear positive operators. I, Ann. Univ. Sci. Budapest. Eotvos Sect. Math. 15 (1972) 31–44 (1973).
 L. Lupas, A. Lupas, Polynomials of binomial type and approximation operators, Studia Univ. Babes-Bolyai Math. 32 (4) (1987) 61–69.
 V. Mihesan, Linear and positive operators of binomial type, in: Proceedings of the International Symposium Dedicated to the 75th anniversary of D.D. Stancu, Cluj-Napoca, 2002, pp. 276–283.
 M. Craciun, Compound operators constructed with binomial and Sheffer sequences, Revue d’analyse numerique et de theorie de l’approximation 32 (2) (2003) 135 144.
 M. Craciun, On compound operators depending on s parameters, Revue d’analyse numerique et de theorie de l’approximation 33 (1) (2004) 51–60.
 S. Bernstein, Demonstration du theoreme de Weierstrass fondee sur la calcul de probabilites, Commun. Soc. Math. Kharkow 13 (2) (1912) 1–2.
 N. Johnson, S. Kotz, A. Kemp, Univariate discrete distributions, 2nd Edition, Wiley Series in Probability and Mathematical Statistics: Applied Probability and Statistics, John Wiley & Sons Inc., New York, 1992, a Wiley-Interscience Publication.
 D. D. Stancu, Approximation of functions by a new class of linear polynomial operators, Rev. Roumaine Math. Pures Appl. 13 (1968) 1173–1194.
 D. D. Stancu, Approximation properties of a class of linear positive operators, Studia Univ. Babes-Bolyai Ser. Math.-Mech. 15 (fasc. 2) (1970) 33–38.
 B. Della Vecchia, On the approximation of functions by means of the operators of D.D. Stancu, Studia Univ. Babes-Bolyai Math. 37 (1) (1992) 3–36.
 A. Lupas, L. Lupas, Properties of Stancu operators, in: Proceedings of the International Symposium Dedicated to the 75th anniversary of D.D. Stancu, Cluj-Napoca, 2002, pp. 258–275.
 C. A. Charalambides, Abel series distributions with applications to fluctuations of sample functions of stochastic processes, Comm. Statist. Theory Methods 19 (1) (1990) 317–335.
 P. Consul, Some new characterizations of discrete Lagrangian distributions, in: G. Patil, S. Kotz, J. Ord (Eds.), Statistical distributions in scientific work,Vol. 3, Reidel, 1975, pp. 279–290.
 E. W. Cheney, A. Sharma, On a generalization of Bernstein polynomials, Riv. Mat. Univ. Parma (2) 5 (1964) 77–84.
 C. Manole, Dezvoltari in serii de polinoame Appell generalizate cu aplicatii la aproximarea functiilor [English: Expansions in series of generalized Appell polynomials with applications to the approximation of functions], Ph.D. thesis, Babes-Bolyai University, Cluj-Napoca (1984).
 P. Consul, S. Mittal, A new urn with predetermined strategy, Biom. Z. 17 (1975) 67–75.
 C. Manole, Polinoame Appell si operatori liniari si pozitivi [English: Appell polynomials and linear and positive operators], Buletin Stiintific I.I.S. Sibiu 6 (1982) 26–43.
 P. Consul, A simple urn model dependent on predetermined strategy, Sankhya B36 (1974) 391–399.
 G. Moldovan, Generalizari ale operatorilor lui S.N. Bernstein [English: Generalizations of Bernstein operators], Ph.D. thesis, Babes-Bolyai University, Cluj-Napoca (1971).
 G. Moldovan, Sur la convergence de certains operateurs convolutifs positifs, C. R. Acad. Sci. Paris Ser. A-B 272 (1971) A1311–A1313.
 E. Popa, Note on some approximation operators, in: Proceedings of the International Symposium Dedicated to the 75th anniversary of D.D. Stancu, Cluj-Napoca, 2002, pp. 411–417.
 G. Markowsky, Differential operators and the theory of binomial enumeration, J. Math. Anal. Appl. 63 (1978) 145–155.
 S. Roman, The Umbral Calculus, Academic Press, 1984.
 A. Di Bucchianico, D. Loeb, Polynomials of binomial type with persistent roots, Stud. Appl. Math. 99 (1996) 39–58.
 S. Roman, More on the umbral calculus, with emphasis on the q-umbral calculus, J. Math. Anal. Appl. 107 (1985) 222–254.
 G. Phillips, On generalized Bernstein polynomials, in: Approximation and optimization, Vol. I (Cluj-Napoca, 1996), Transilvania, Cluj-Napoca, 1997, pp. 335–340.